Alert archive / Wisconsin / Gale Warnings in 2023

Gale Warning 27, NWS Milwaukee, WI

August 16, 2023

NWS Milwaukee, WI issued this gale warning at Aug 16, 2023, 2:50 AM CDT. It took effect at Aug 16, 2023, 7:00 PM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2023, 2:50 AM CDT (07:50 UTC)
In effect from
Aug 16, 2023, 7:00 PM CDT
Expired
Aug 17, 2023, 9:10 AM CDT
In force
14 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Aug 15, 9:42 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 9:42 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
942 PM CDT Tue Aug 15 2023

.UPDATE...
(Issued 940 PM CDT Tue Aug 15 2023)

The already-weak wind speeds tonight were rounded down a tiny bit
to account for further decoupling. Winds are still expected to
turn southwest overnight and become gusty on Wednesday. The
forecast remains on track.

Sheppard

&&

.SHORT TERM...
(Issued 343 PM CDT Tue Aug 15 2023)

Tonight through Thursday:

The Beach Hazards Statement will expire at 4 PM CDT for
Milwaukee, Racine and Kenosha County beaches along Lake Michigan.
Waves will continue to diminish into this evening.

Otherwise, high pressure to the southwest of the region tonight
will shift southeast Wednesday and Wednesday night. Gusty north to
northeast winds will weaken this evening, and become southwest
overnight. These southwest winds will become gusty on Wednesday
into Wednesday night, as the pressure gradient tightens with
decent boundary layer mixing. This should help bring warmer
temperatures into the area for Wednesday.

A cold front will shift southeast through the area Thursday
morning. Showers and some thunderstorms may develop along and
ahead of the front later Wednesday night into Thursday morning. It
appears that any severe weather will remain well northwest of the
area, as the timing of the front is poor for instability across
the forecast area. Activity may be more scattered in nature, so
not expecting a lot of rain from this system.

Gusty northwest winds should follow for the rest of Thursday, with
drier air bringing partly sunny skies by later in the day.

Wood

&&

.LONG TERM...
(Issued 343 PM CDT Tue Aug 15 2023)

Thursday night through Tuesday:

Ensembles have been advertising a warming trend this weekend into
early next week, with a building ridge axis and 500 mb high
developing over Missouri or the Central Plains. There are some
indications that the upper high and ridge axis may flatten out and
allow for more northwest flow over the region into early next
week, with onshore winds at the surface developing as well. These
trends may still allow for very warm and humid conditions to
develop, but may not be as pronounced as previous ensemble runs
have suggested. Still could be some days that heat index values
reach 95 degrees or higher, especially inland from Lake Michigan.
Left NBM temperatures as is for now, as there is a little more
uncertainty with how high temperatures may trend.

Wood

&&

.AVIATION...
(Issued 940 PM CDT Tue Aug 15 2023)

Widespread VFR conditions overnight tonight. Most weather models
indicate the atmosphere will be a bit too dry to develop daytime
cumulus on Wednesday, but I wouldn't be surprised if we saw a few
in the air. The biggest concern for the near-term is winds.

Light and variable winds will shift southwesterly overnight, then
gradually ramp up in speed throughout Wednesday. Winds gusts are
forecast to reach 20kts Wednesday evening, with some airports
reaching 30kt gusts Wednesday night. Shower, thunderstorm, and
low-level wind shear threats may appear in the Wednesday Night
period of the next TAF issuance.

Sheppard

&&

.MARINE...
(Issued 940 PM CDT Tue Aug 15 2023)

High pressure will move east through Missouri tonight. This will
result in winds shifting to the southwest. Southwest winds will
continue Wednesday, as the high moves into the Ohio Valley, and
low pressure forms over southern Manitoba.

The low is expected to rapidly strengthen Wednesday night, as it
moves into eastern Ontario. This will result in strengthening
southwest winds over Lake Michigan Wednesday night into Thursday
morning, ahead of a cold front. Gales are likely over the open
waters during this time, and a Gale Watch remains in effect for
this period. In the nearshore zones, a Gale Watch has been issued
for Wednesday evening into Thursday morning for areas around and
north of Port Washington. A Small Craft Advisory has been issued
for Wednesday evening through Thursday morning for nearshore zones
south of Port Washington.

As the front passes through the lake Thursday morning, winds will
rapidly shift from southwest to northwest. Northwest winds are
expected to weaken by Thursday night, as high pressure builds
into the region.

Wood/Sheppard

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ644-LMZ645-LMZ646...10 PM Wednesday to
     10 AM Thursday.

     Gale Watch...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...7 PM Wednesday to 10 AM Thursday.

     Gale Watch...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...10 PM Wednesday to 10
     AM Thursday.

     Gale Watch...LMZ643...7 PM Wednesday to 4 AM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 15, 8:59 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
859 PM CDT Tue Aug 15 2023

WIZ046-047-051-052-056>060-062>072-170200-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
859 PM CDT Tue Aug 15 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for thunderstorms late Wednesday night and
Thursday morning.

Heat index values in excess of 95 degrees are possible at times
over the weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-170200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
859 PM CDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Gale Watch has been issued for Wednesday evening into Thursday
morning for areas around and north of Port Washington. A Small
Craft Advisory has been issued for Wednesday evening through
Thursday morning for nearshore zones south of Port Washington.

There is a chance for thunderstorms late Wednesday night and
Thursday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170200-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
859 PM CDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A Gale Watch is in effect Wednesday night into Thursday morning
for all of the open waters of Lake Michigan, for southwest gales.
Building waves are expected during this period.

There are chances for thunderstorms late Wednesday night into
Thursday.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:53 PM CDTSmall Craft AdvisoryMKX46 hr
Aug 16, 2:41 AM CDTBeach Hazards StatementMKXOzaukee, Sheboygan28 hr

Nearby

Gale Warnings in Wisconsin, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.